Neuropsychopharmacologia Hungarica

2016. június, XVIII. évfolyam, 2. szám [translated version]

Case report

Catatonia in disulfiram intoxication – a case report and a brief overview of the literature

Rozalia Takacs1, Flora Milan1, Gabor S. Ungvari2,3, Gabor Faludi4 and Gabor Gazdag1,5


 

1 Centre for Psychiatry and Addiction Medicine, Szent István and Szent László Hospitals, Budapest, Hungary
2 School of Psychiatry & Clinical Neurosciences, University of Western Australia, Perth, Australia
3 University of Notre Dame Australia, Fremantle, Australia
4 Department of Clinical and Theoretical Mental Health, Faculty of Medicine, Semmelweis University, Budapest, Hungary
5 Department of Psychiatry and Psychotherapy, Faculty of Medicine, Semmelweis University, Budapest, Hungary

 


Catatonic syndromes could accompany a variety of psychiatric and medical conditions. The most common conditions underlying catatonia are affective disorders followed by schizophrenia, but several medical conditions including intoxications affecting the central nervous system can also present with catatonic signs and symptoms. Therapeutic doses of disulfiram could induce catatonia with or without accompanying psychosis or mood disorder. A case of disulfiram intoxication manifesting with catatonia is reported here together with a brief overview of the literature. A patient was admitted to the toxicology ward after a suicide attempt with approximately 20 g of disulfiram. On transfer to the psychiatric ward, she was sitting still, in a semi-stuporous state and displayed motiveless resistance to instructions or attempts to move (active negativism). She was unresponsive to most of the questions (mutism), occasionally verbigerated 1-2 words and stared for more than 20 seconds between shifting attention. After developing a comatosus state her treatment continued at the toxicology ward, where a contrast-enhanced computer tomography scan revealed bilateral emollition of 1.5 cm diameter in both nucleus lentiformis at the level of the third ventricle. Following treatment her condition improved and she benefited of rehabilitation facility and a second psychiatric treatment. She was discharged free of neurological and psychiatric symptoms. In conclusion, we underscore the importance of accurate diagnosis of the underlying psychiatric or medical condition when encountering a fast emerging catatonic syndrome and focus first on treating the causative condition while simultaneously attempting symptomatic treatment of catatonia.

(Neuropsychopharmacol Hung 2016; 18(2): 110–114)

Keywords: disulfiram, intoxication, neuropsychiatric complications, catatonia

 

Esettanulmány

Diszulfirám mérgezéshez társuló katatónia – esetismertetés és rövid irodalmi áttekintés

Takács Rozália1, Milán Flóra1, Gabor S. Ungvari2,3, Faludi Gábor4 és Gazdag Gábor1,5

 

1 Centre for Psychiatry and Addiction Medicine, Szent István and Szent László Hospitals, Budapest,
Hungary

2
School of Psychiatry & Clinical Neurosciences, University of Western Australia, Perth, Australia
3 University of Notre Dame Australia, Fremantle, Australia
4 Department of Clinical and Theoretical Mental Health, Faculty of Medicine, Semmelweis University, Budapest, Hungary
5 Department of Psychiatry and Psychotherapy, Faculty of Medicine, Semmelweis University, Budapest, Hungary


Kataton tünetegyüttes számos neuropszichiátriai és belgyógyászati betegséghez társulhat. A katatónia alapjául szolgáló leggyakoribb kórképek az affektív betegségek, melyeket a szkizofrénia követ, de a központi idegrendszert érintő számos betegséghez – mint például az intoxikációkhoz – társultan is jelentkezhetnek kataton tünetek. A diszulfirám terápiás dózisai kiválthatnak pszichózishoz vagy hangulatzavarhoz társuló, vagy ezektől független kataton tüneteket. Jelen tanulmányunkban egy katatónia formájában megjelenő diszulfirám intoxikáció esetét ismertetjük rövid irodalmi áttekintéssel. A páciens toxikológiai osztályos felvételére kb. 20g diszulfirámmal történt öngyilkossági kísérletet követően került sor. Pszichiátriai osztályra történő átszállításakor mozdulatlanul, stupor közeli állapotban ült, felszólításnak és mozgatási kísérletnek ellenállt (aktív negativizmus). A kérdések többségére nem adott választ (mutizmus), időnként egy-egy szót ismételt (verbigeráció), és mereven nézett maga elé. Kómás állapot kialakulását követően kezelése a toxikológiai osztályon folytatódott, ahol egy következő kontrasztanyagos koponya CT 1,5 cm-es kétoldali lágyulást írt le a lencsemagokban, a harmadik agykamra szintjén. Az alkalmazott kezelés hatására állapota javult és rehabilitációs, valamint egy második pszichiátriai osztályos kezelésre is sor került. Emissziója neurológiai és pszichiátriai szempontból tünetmentesen történt. Következtetésként alá kívánjuk húzni a gyors ütemben kibontakozó kataton tünetegyüttes hátterében húzódó neurológiai vagy belgyógyászati betegség pontos diagnosztizálásának és az elsődleges oki kezelésnek a fontosságát a katatónia tüneti kezelése mellett.

(Neuropsychopharmacol Hung 2016; 18(2): 110–114)

Kulcsszavak: diszulfirám, mérgezés, neuropszichiátriai szövődmények, katatónia